Paroxetine toxicity in a newborn after in utero exposure: clinical symptoms correlate with serum levels

Ther Drug Monit. 2006 Feb;28(1):5-7. doi: 10.1097/01.ftd.0000187971.95000.25.

Abstract

There are several case reports and case series that have examined the acute effects of selective serotonin reuptake inhibitors (SSRIs) on the newborn. There is considerable controversy whether the reported symptoms represent withdrawal from the SSRI or toxicity caused by the SSRI. A case of an infant who was exposed to paroxetine during pregnancy is presented. This case supports the notion of serotonin toxicity and is believed to be the first report that substantiates clinical symptoms with serum levels of the offending SSRI.

Publication types

  • Clinical Conference

MeSH terms

  • Adult
  • Breast Feeding
  • Drug Monitoring*
  • Female
  • Humans
  • Infant, Newborn
  • Maternal-Fetal Exchange*
  • Neonatal Abstinence Syndrome / blood
  • Neonatal Abstinence Syndrome / diagnosis
  • Neonatal Abstinence Syndrome / physiopathology*
  • Paroxetine / adverse effects*
  • Paroxetine / blood
  • Pregnancy
  • Serotonin Uptake Inhibitors / adverse effects*
  • Serotonin Uptake Inhibitors / blood

Substances

  • Serotonin Uptake Inhibitors
  • Paroxetine